Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 213, NWS Aberdeen, SD

August 10, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2016, 5:20 PM CDT for 4 counties in South Dakota. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 5:20 PM CDT (22:20 UTC)
Expired
Aug 10, 2016, 5:31 PM CDT
In force
11 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Campbell County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 1:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-354 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.7

Open this sounding in Storm Lab

The text

As transmitted.

468 
WUUS53 KABR 102220
SVRABR
SDC021-045-089-129-102315-
/O.NEW.KABR.SV.W.0213.160810T2220Z-160810T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
520 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 615 PM CDT

* AT 519 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JAVA...OR
  NEAR SELBY...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  JAVA AND LAKE HIDDENWOOD REC AREA AROUND 530 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4533 9985 4544 10016 4582 10001 4569 9959
TIME...MOT...LOC 2219Z 205DEG 19KT 4548 9996 

HAIL...1.00IN
WIND...<50MPH
 
$$

WISE
1 follow-up statement
821 
WWUS53 KABR 102231
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
531 PM CDT WED AUG 10 2016

SDC021-045-089-129-102241-
/O.CAN.KABR.SV.W.0213.000000T0000Z-160810T2315Z/
MCPHERSON SD-CAMPBELL SD-EDMUNDS SD-WALWORTH SD-
531 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MCPHERSON...
SOUTHEASTERN CAMPBELL...NORTHWESTERN EDMUNDS AND NORTHEASTERN
WALWORTH COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4533 9985 4544 10016 4582 10001 4569 9959
TIME...MOT...LOC 2228Z 205DEG 19KT 4554 9992 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:28 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 10, 3:28 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
328 PM CDT WED AUG 10 2016

.SHORT TERM...(This Evening through Friday Night)
Issued at 328 PM CDT WED AUG 10 2016

The first round of convection quickly getting going on the WAA along
the ND/SD border has mainly stayed to the north, and been limited
across SD through 1945Z. Will continue to monitor as several
boundaries are now set up across the CWA. This primes us for later
this afternoon. Continue to have Severe Thunderstorm watch 439 in
effect until 8pm CDT this evening. Starting to see more cells
rapidly pop up east of ABR just before 20Z as the heat index values
rise above 100 across much of the area, with the dewpoint already up
to 75 at ABR. Small scale models have been of little help this
afternoon. The HiRes-ARW was one of the most promising solutions,
but had a bowing feature over northeastern SD at this time. Will
continue to monitor the current trends.

The second round of convection should be centered closer to the sfc
low southwest of PIR. Timing is still a concern with the evening
convection, but wind and hail look to be the main threats. Much of
the area also remains in the 5% tornado area, or probability of a
tornado within 25 miles of a point. Good shear and an intensifying
LLJ will be the story tonight. DCAPE values will be over 1000j/kg.
Am also concerned about the heavy rain potential with any stronger
storms as PW values are closer to 2-2.25in along northern SD and
eastern SD/west central MN through around 09Z. Consensus is to have
the thunderstorm activity restricted to the eastern third of the CWA
after 06Z Thursday, as the low slow moving sfc low slides to our
southeast counties by daybreak Thursday. Still have slow chance pops
going through the day over eastern SD and west central MN, but
severe potential will be off to our southeast during the day
Thursday.

Otherwise through Friday night, the trend will be slowly increasing
pressure with temperatures returning to near normal values Thursday
and Friday afternoon on northerly winds on the back side of the low.

.LONG TERM...(Saturday through Wednesday)
Issued at 328 PM CDT WED AUG 10 2016

An upper trough will finish exiting to the northeast on Saturday. A
broad ridge will build in for the start of next week. However, by
Monday night weak sfc low pressure and a few weak shortwaves will
traverse the Dakotas. At the moment, the energy does not seem
sufficient to overcome drier air near the sfc so pops remain low in
the forecast. Cannot completely rule out a shower or two Mon through
Wednesday. Temperatures will rise into the upper 80s to lower 90s
under the ridge.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1238 PM CDT WED AUG 10 2016

An area of low pressure will be affecting the region today and
tonight. There will be two rounds of storms. The first round
associated with a warm front will mainly affect KABR and possibly
KATY this afternoon. The second round will begin this evening as
the cold front sweeps through and will impact all sites from west
to east between 23z and 12z. VFR conditions are expected at all
sites with the exception of KATY which is struggling to clear out
some patchy stratus. VSBY and cigs may fall to MVFR/IFR in
stronger thunderstorms.

&&

.ABR Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ006-010-
     016>018-033>037-045-048-051.

MN...NONE.
&&

SHORT TERM...KF
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 10, 4:10 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
410 AM CDT WED AUG 10 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110915-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
410 AM CDT WED AUG 10 2016 /310 AM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EARLY THIS MORNING...SCATTERED STORMS WILL CONTINUE TO MOVE ACROSS
THE NORTHERN TIER OF SOUTH DAKOTA. THE RISK FOR SEVERE WEATHER IS
LOW.

LOW PRESSURE WILL DEVELOP TO OUR WEST TODAY...DRAWING A SECOND
SURGE OF HOT AIR INTO THE REGION. THIS WILL COMBINE WITH OUR HUMID
CONDITIONS RESULTING IN HEAT INDEX VALUES BETWEEN 95 AND 105
DEGREES THIS AFTERNOON.

THIS EVENING WE WILL ALSO SEE ADDITIONAL THUNDERSTORM ACTIVITY IN
THE VICINITY OF THE LOW PRESSURE AS IT MOVES INTO CENTRAL SOUTH
DAKOTA. STORMS WILL PROCEED TO THE EAST AHEAD OF A COLD FRONT.
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS
THE MAIN THREAT. CANT RULE OUT A TORNADO OR TWO AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING AND OVERNIGHT.

CONNELLY

In the hours before

Special weather statement, Aug 10, 4:42 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
442 PM CDT WED AUG 10 2016

MNZ046-102215-
BIG STONE MN-
442 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE COUNTY
UNTIL 515 PM CDT...

AT 442 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CORRELL...OR 16 MILES SOUTHEAST OF ORTONVILLE...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CORRELL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WEST CENTRAL MINNESOTA.

LAT...LON 4520 9614 4519 9616 4520 9619 4522 9622
      4529 9620 4528 9612 4524 9612 4524 9611
      4518 9611
TIME...MOT...LOC 2142Z 206DEG 19KT 4519 9613

PARKIN
Local storm report, Aug 10, 4:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
444 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 ENE PIERPONT          45.50N 97.81W
08/10/2016  U1.00 INCH       DAY                SD   TRAINED SPOTTER

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Aug 10, 4:57 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
457 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WSW WAUBAY WILDLIFE R 45.40N 97.43W
08/10/2016  E1.00 INCH       DAY                SD   EMERGENCY MNGR

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Aug 10, 5:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     6 W LANGFORD            45.59N 97.96W
08/10/2016  M66 MPH          DAY                SD   MESONET

            .

&&

NWS ABERDEEN SD
IRIS SYSTEM
Local storm report, Aug 10, 5:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
504 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     2 W WAUBAY              45.34N 97.35W
08/10/2016  E60 MPH          DAY                SD   LAW ENFORCEMENT

            .

&&

KG
Special weather statement, Aug 10, 5:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED AUG 10 2016

SDZ004-005-009-010-102300-
CAMPBELL SD-EDMUNDS SD-MCPHERSON SD-WALWORTH SD-
515 PM CDT WED AUG 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MCPHERSON...EASTERN
CAMPBELL...NORTHWESTERN EDMUNDS AND EASTERN WALWORTH COUNTIES UNTIL
600 PM CDT...

AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SELBY...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUREKA...SELBY...JAVA AND LAKE HIDDENWOOD REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4532 9989 4544 10017 4589 9987 4577 9956
TIME...MOT...LOC 2215Z 207DEG 36KT 4548 9997

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:35 PM CDTSpecial Weather StatementABRCampbell25 min
Aug 9, 10:09 PM CDTSevere Thunderstorm WarningABRCorson51 min
Aug 9, 10:16 PM CDTSevere Thunderstorm WarningABRCampbell44 min
Aug 9, 10:45 PM CDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Aug 9, 10:53 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson52 min
Aug 9, 11:09 PM CDTTornado WarningABRCampbell, McPherson51 min
Aug 9, 11:43 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Aug 9, 11:45 PM CDTSevere Thunderstorm WarningABRCampbell, McPherson45 min
Aug 9, 11:54 PM CDTTornado WarningABRCampbell, McPherson41 min
Aug 10, 12:00 AM CDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Aug 10, 12:17 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, Faulk, McPherson and 2 more43 min
Aug 10, 12:33 AM CDTSevere Thunderstorm WarningABRMcPherson42 min
Aug 10, 12:53 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth67 min
Aug 10, 1:19 AM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Walworth41 min
Aug 10, 1:34 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson56 min
Aug 10, 1:53 AM CDTSevere Thunderstorm WarningABREdmunds, Walworth40 min
Aug 10, 2:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds40 min
Aug 10, 2:18 AM CDTSevere Thunderstorm WarningABRBrown, Day, Grant, Marshall, Roberts, Spink57 min
Aug 10, 2:27 AM CDTAreal Flood WarningABRCampbell, McPherson6 hr
Aug 10, 2:40 AM CDTTornado WarningABRMarshall, Roberts35 min
Aug 10, 3:00 AM CDTSpecial Weather StatementABRMcPherson30 min
Aug 10, 3:06 AM CDTSevere Thunderstorm WarningABRRoberts54 min
Aug 10, 3:33 AM CDTSpecial Weather StatementABRMcPherson42 min
Aug 10, 4:02 AM CDTSpecial Weather StatementABRBrown28 min
Aug 10, 3:50 PM CDTSevere Thunderstorm WarningABRDay40 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningABRBrown, Day42 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningABRDay, Marshall48 min
Aug 10, 4:33 PM CDTSevere Thunderstorm WarningABRDay, Marshall42 min
Aug 10, 4:44 PM CDTSevere Thunderstorm WarningABRDay, Roberts46 min
Aug 10, 5:07 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts38 min
Aug 10, 5:15 PM CDTSpecial Weather StatementABRWalworth45 min
Aug 10, 5:37 PM CDTFlash Flood WarningABRDay6 hr
Aug 10, 5:44 PM CDTSpecial Weather StatementABRJones46 min
Aug 10, 5:44 PM CDTSevere Thunderstorm WarningABRDay, Grant, Roberts32 min
Aug 10, 5:47 PM CDTSevere Thunderstorm WarningABRJones22 min
Aug 10, 6:00 PM CDTSevere Thunderstorm WarningABRCampbell, Walworth45 min
Aug 10, 6:03 PM CDTSevere Thunderstorm WarningABRCodington, Grant, Roberts42 min
Aug 10, 6:30 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth45 min
Aug 10, 6:34 PM CDTSevere Thunderstorm WarningABRJones, Stanley17 min
Aug 10, 6:39 PM CDTSevere Thunderstorm WarningABRGrant, Roberts37 min
Aug 10, 6:49 PM CDTSpecial Weather StatementABRCampbell41 min
Aug 10, 6:49 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.